Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO

July 7, 2020Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2020, 2:28 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 2:28 PM MDT (20:28 UTC)
Expired
Jul 7, 2020, 3:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 27 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:32 PM MDTTSTM WND GST 61Bennett, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS55 KBOU 072028
SVRBOU
COC001-005-072115-
/O.NEW.KBOU.SV.W.0096.200707T2028Z-200707T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
228 PM MDT Tue Jul 7 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Arapahoe County in northeastern Colorado...
  Eastern Adams County in northeastern Colorado...

* Until 315 PM MDT.

* At 227 PM MDT, a severe thunderstorm was located near Byers, or 36
  miles east of Denver, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bennett, Deer Trail, Strasburg and Byers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10442 3984 10452 3996 10422 3969 10386
      3957 10403
TIME...MOT...LOC 2027Z 256DEG 19KT 3970 10427 

HAIL...<.75IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
786 
WWUS55 KBOU 072046
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
246 PM MDT Tue Jul 7 2020

COC001-005-072115-
/O.CON.KBOU.SV.W.0096.000000T0000Z-200707T2115Z/
Arapahoe CO-Adams CO-
246 PM MDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL ARAPAHOE AND EASTERN ADAMS COUNTIES...

At 243 PM MDT, a severe thunderstorm was located near Byers, or 38
miles northwest of Limon, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. An automated weather station in Bennett 
         reported a 61 mph wind gust at 232 pm. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bennett, Deer Trail, Strasburg and Byers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10442 3984 10452 3996 10422 3969 10386
      3957 10403
TIME...MOT...LOC 2043Z 276DEG 21KT 3968 10417 

HAIL...<.75IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:20 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 11:20 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1120 AM MDT Tue Jul 7 2020

.UPDATE...
Issued at 1111 AM MDT Tue Jul 7 2020

Today's little shortwave is producing lift along and just east of
the Front Range now, which is a little faster than optimal for our
diurnal convection. HRRR seems to have a good handle on this
trend. It produces some weak convection near the base of the
foothills at midday, which is actually starting now, and then a
band of showers/storms on the plains east of Denver that moves
eastward in the mid to late afternoon. Coverage of precipitation
is likely overdone in the model. There is better moisture out
there though, so the scattered PoPs we have look alright. It could
be organized enough for a decent wind field like we had north of
Denver yesterday afternoon. Severe threat still looks low though.
Behind this wave there's drying and there may not be much
precipitation though there should still be some high based cumulus
and sprinkles over the mountains. All this is pretty well handled.
DIA rocketed up to 95 already in between the cloud bands, with
similar temperatures over most of Denver. This should slow with
the developing cloud cover, but hitting 100 in Denver isn't out
of the question. It's a bit cooler in other areas where there
were some clouds this morning, overall the already hot forecast
looks alright.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Tue Jul 7 2020

The upper level ridge axis will shift slightly eastward today as a
strong shortwave kicks out of the Pacific Northwest trough and
moves across the Northern Rockies. 700-500 mb temps will warm
another 1-1.5 degrees C, so we'll add on another 2-3 degrees F
from yesterday's highs. That will put us very close to, if not
at, the century mark for Denver and much of northeast Colorado
today. Record high for Denver is 102F set in 1989.

There is a little mid level moisture as the ridge had dirtied up
a bit over the last 24 hours per satellite data. Model 700-500
mb specific humidity progs show this will remain over most of the
forecast area through the afternoon convective period, but then
erode quickly from west to east this evening as the punch of dry
westerly flow behind the shortwave arrives. We'll see some high
based convection today, although the odds of any measurable rain
will continue to dwindle as low levels are drying out and LCLs
will be upwards of 18,000 feet MSL along the Front Range. We'll
only have isolated high based showers/storms in most areas,
although slightly higher coverage is still expected southeast of
Denver where low level convergence should aid forcing - and
there's slightly higher moisture (dewpoints maybe holding 40F).

Fire danger will increase with the stronger wind fields today -
see fire weather section below.

For tonight, the airmass will become extremely dry behind the
short wave. So, despite the very warm airmass we would expect
decent radiational cooling thanks to light winds. A narrow
thermal belt is still possible in/near the Front Range foothills
with a weak downslope component. Fun tidbit is that it's so dry,
we'll probably see lows drop into the upper 30s in some of the
high mountain valleys - a good 50 degrees cooler than today's
highs there.

.LONG TERM...(Wednesday through Monday)
Issued at 212 AM MDT Tue Jul 7 2020

...Above normal temperatures and mostly dry conditions in store for
the extended...

By mid-week the center of the upper ridge will be over New Mexico
with increasing zonal flow over the state. This will help to
continue enhanced downsloping across the lower elevations along the
eastern plains drying out conditions across the region. This will be
reflected in PW values of 0.15-0.20 inches for the higher elevations
and 0.30-0.50 inches for the lower elevations with the higher values
across the NE and KS borders. The theme of this week will be the
story of the 700 mb temperatures. For Wednesday models show values
around 17C with decent consistency, this will equate to values in
the mid to upper 90s which is 5-10 degrees above average for this
time of year. With the hot temperatures and dry conditions RH values
will drop below 15% over a large portion of the plains and some
areas even seeing below 10% which will create critical fire weather
conditions by Wednesday afternoon. More information can be found in
the fire weather section below. Conditions are expected to stay dry
with model upper air soundings showing a cap in the mid-levels
thanks to some WAA. However, Hires model reflectivity projections
show the possibility of storms over NE that could send out an
outflow boundary into portions of the northeastern plains that could
in turn help to break the cap and produce some isolated convection.
Will maintain low pops to account for this possibility.

For Thursday, models show a cooling surge from the north that will
help to knock a few degrees of the high with lower 90s across the
plains and 60s to 70s for the high country. Models do indicate an
increase in moisture with PW values around 0.60-0.70 inches on the
plains and 0.20-0.40 inches in the mountains and foothills.
Comparing the NAM with the GFS it is possible that the GFS is
over doing the low level moisture as the NAM model soundings are
showing PW values across the eastern plains closer to 0.40-0.50
inches by the late afternoon. Will keep some low pops across the
northeastern plains counties to account for a low chance of
convection.

For Friday and Saturday the upper level ridge pushes northward and
is registering close to 600 dm. This could be the warmest period of
the extended with highs hitting or breaking the 100 degree mark with
700mb temperatures around +20C. Friday will see less of a chance of
neighboring convection that could help to bring a respite to the
ballooning temperatures so will hedge the forecast toward this
direction. Models do show some convection over the Missouri River
Basin Saturday afternoon but little impact to temperatures this
far west is anticipated, will maintain highs in the mid to upper
90s for Saturday. With another warm few days and dry conditions
fire weather concerns will once again reach possible critical
levels with RH levels dropping below 15%. This will have to be
monitored over the next few days for a possible watch.

For Sunday and into the following week the high pressure center dips
slightly south but is still firmly entrenched over the region.
Current model projections have 700mb temperatures on Monday
registering at +21C which will bring 100+ degree temperatures for
the start of the week. Some moisture could make it under the ridge
Sunday and Monday that would increase chances of isolated to
scattered high elevation convection by the afternoon hours. This
could help to produce outflow boundaries that could cool down
temperatures by the early evening hours over the plains, but not
before the warm temperatures are reached.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM MDT Tue Jul 7 2020

VFR through tonight. Isolated high based showers or thunderstorms
will be in the Denver area through 00z and a few wind shifts with
gusts to 30 knots are likely. Otherwise south to southwest winds
with gusts to 25 knots will develop late this afternoon and
diminish by around 06z.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Tue Jul 7 2020

Increasing flow aloft and a lee trough will bring stronger winds
to most of the forecast area today, resulting in critical Red Flag
conditions. The strongest winds will be over the north central
mountains and valleys, as well as the eastern plains. Humidities
will drop to 10-15 percent, with a few pockets of single digit
humidity. A Red Flag Warning remains in effect for the mountain
parks as well as the Gore and Park ranges. Over the eastern
mountains fuels are not as dry, and in and near the foothills it
will not be as windy. Areas east of Brush and Limon will have Red
Flag conditions in the afternoon.

Very hot and dry conditions continue Wednesday and beyond with RH
less than 15%, and most areas below 10% especially Wednesday,
Friday, and Saturday. The critical factor for fire wx will be the
winds. They should be plenty strong for RFW conditions across the
west slope and South Park on Wednesday to include the high
mountain valleys, with 15-20 mph sustained with gusts to 30 mph
out of the west possible. Thursday and beyond the ridge builds
north into Colorado, reducing the westerly flow across the high
country. Winds should be lighter across most of the area as well,
and convective potential very low, with isolated dry lightning
possible Thursday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213-214-
217-246>251.

Red Flag Warning from 10 AM to 8 PM MDT Wednesday for COZ211-213-
214-217.

&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Gimmestad
FIRE WEATHER...Barjenbruch/Bowen
Hazardous weather outlook, Jul 7, 11:11 AM MDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Tue Jul 7 2020

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Tue Jul 7 2020

...VERY HIGH FIRE DANGER TODAY AND TOMORROW...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be very high this afternoon as winds increase
and combine with hot temperatures and low humidity. The worst
conditions will be in the mountain valleys, and over the eastern
portion of the plains.

Hot temperatures can be expected, with most of the Front Range
Urban Corridor and northeast plains pushing close to the century
mark. Those working or spending time outdoors today should stay
well hydrated by drinking plenty of water, and seek shade if
possible.

Isolated high based showers and storms will develop this
afternoon. Very localized wind gusts to 50 mph will be possible,
especially on the eastern plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Much of the upcoming week will feature hot temperatures and drier
conditions. Fire danger will be very high once again on Wednesday
with increasing winds over the mountains, high valleys, and
portions of the eastern plains. The most critical conditions can
be expected over much of Jackson and Grand Counties where a Red
Flag Warning has been issued.

Temperatures will reach the mid to upper 90s across the plains
and I-25 Corridor each day this week, with a few spots possibly
reaching 100 Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jul 7, 1:25 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Tue Jul 7 2020

COZ040-041-045-072015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
125 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 215 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Centennial, or 11 miles southeast of Denver, moving
northeast at 15 mph. Other isolated showers under the advisory will
be capable of these strong winds.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southern Denver, Aurora, eastern Centennial, Parker, Greenwood
Village, Bennett, Watkins, Manila Village, Arapahoe Park, Strasburg
and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3964 10495 3979 10466 3981 10419 3957 10434
      3957 10448 3955 10448 3954 10461 3950 10478
TIME...MOT...LOC 1923Z 239DEG 49KT 3962 10478

ENTREKIN
Special weather statement, Jul 7, 2:18 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
218 PM MDT Tue Jul 7 2020

COZ045-072100-
Central and East Adams and Arapahoe Counties CO-
218 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR ARAPAHOE AND ADAMS COUNTIES UNTIL
300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Byers, or 38 miles east of Denver, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bennett, Deer Trail, Shamrock, Leader, Byers, Cottonwood Valley and
Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3957 10371 3957 10449 3959 10449 3959 10450
      3965 10449 3966 10450 3965 10451 3971 10451
      3999 10444 4000 10371
TIME...MOT...LOC 2017Z 251DEG 50KT 3969 10423

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:01 PM MDTSpecial Weather StatementBOULogan44 min
Jul 6, 6:46 PM MDTSpecial Weather StatementBOULogan44 min
Jul 7, 3:08 AM MDTRed Flag WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Larimer and 2 more41 hr
Jul 7, 1:25 PM MDTSpecial Weather StatementBOUArapahoe50 min
Jul 7, 2:18 PM MDTSpecial Weather StatementBOUAdams, Arapahoe42 min
Jul 7, 3:21 PM MDTSpecial Weather StatementBOUMorgan39 min
Jul 7, 4:03 PM MDTSpecial Weather StatementBOULogan42 min
Jul 7, 4:45 PM MDTSpecial Weather StatementBOULogan, Washington45 min
Jul 7, 5:33 PM MDTSpecial Weather StatementBOUPhillips, Washington42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.